search
top

How to Deal with ED


Sponsored Links

When I was working through my graduate psychology courses, I had to choose a set of psychopathologies that I would summarize for my class and then give a seminar about them. All the members of the class had to choose, but I was gone on the day when everyone picked something. I was in the hospital having a miscarriage. When I returned, the topic that was left for me was Sexual Dysfunctions.

I was okay with this actually, despite the fact that my classmates were already uncomfortable with me because I had had a miscarriage (psychologists are notoriously fearful of things related to sex and death—that’s why they study it—I didn’t finish the program, by the way). Sexuality is infinitely important and having a healthy sex life, I believe, is part of being healthy overall. But nevermind my personal beliefs about sex and sexuality. Everyone has a right to their own beliefs and ways of doing things. What does perturb me, however, is that a number of pharmaceuticals today contribute to the so-called Sexual Dysfunctions that have been dubbed “psychological” in origin. Both men and women suffer needlessly, feeling like failures in bed or even in their relationship as a whole because of a simple reaction to very common drugs.

One such drug that causes sexual problems like erectile dysfunction (also known affectionately as “ED”) is Sudafed or pseudoephedrine. When you have a cold, pseudoephedrine works by opening the bronchioles (the little tubes that lead into the lungs). Makes sense, but what a lot of men don’t realize is that pseudoephedrine/Sudafed and other related drugs are also vasoconstrictors. (Yikes!) You need good blood flow to have an erection. Any drug that constricts the blood vessels could be a cause for ED. Lots of men have a reaction to pseudoephedrine but they’re too embarrassed to speak up. They believe there’s something really wrong with them and either go to the doctor or sit around just hoping the problem will go away. Sometimes, if they believe they have a problem and don’t discover the origin, the problem could conceivably persist after the ED bout caused by pseudoephedrine.

Several years ago, my husband went through a stressful period and had some inexplicable “difficulties” in bed. We blamed it on the stress, but he also had a cold and had been taking cold medications at the same time. The problem went away with the cold (at the time we didn’t notice the correlation), but returned very abruptly a year later around the same time (when he caught another cold). He didn’t go to a doctor for an ED diagnosis. He’s a healthy guy who jogs five miles a day and eats vegan. But we were both understandably concerned. He stayed up one night looking for causes of ED on the Internet. This was when he discovered the correlation between erectile dysfunction and Sudafed (see some of the resources listed below to read more).

As a woman, I had noticed a change in “lubrication” when I took drugs like pseudoephedrine. That made sense to me because, having taken physiology class in college as part of my pre-med curriculum, I knew that any drug meant to have a drying effect on mucus membranes in the body (like those in your nose and mouth) will impact all mucus membranes (including those in the vagina). So allergy medications that are geared at drying things out (like Guifenesin, for example) will dry everything out in a woman’s body. Men don’t have to worry about lubrication, but women who suffer with dryness may want to consider their allergy medications, over-the-counter and otherwise including pseudoephedrine. How many women who use KY Jelly actually just need a different allergy treatment option. (Consider acupuncture, ladies…it works!)
Sadly, few doctors will acknowledge the correlation between sexual dysfunctions and drugs. That’s because they are merely agents of pharmaceutical companies. The pharmaceutical companies market doctors heavily and offer them perks for prescribing certain medications. (Can you believe that?) Pharmaceutical companies want people to be sick. And they want people to take drugs. This phenomenon actually has a name…The Drug Treadmill.

Here’s how it works: You go to the doctor for allergies. He gives you a drug. In this scenario, let’s say he prescribes Claritin (which is now sold over-the-counter despite the long-term risks associated with the drug). You take Claritin chronically for several years. Then a few years later, you go to the doctor and find out that your blood pressure is high. That’s weird. The doctor asks you to come back in a week. Your blood pressure is still high. Hmmm. The doctor prescribes a blood pressure medication to get that blood pressure under control. Now, you’re on The Drug Treadmill. Your high blood pressure was caused by taking Claritin chronically, but your doctor doesn’t realize this or recognize it even if you point it out to him (it wasn’t his idea and so he rejects it for fear of looking stupid). Once you start taking the blood pressure medications, you’ll be subject to whatever side effects and long-term consequences are associated with that drug. When those symptoms begin to manifest, you’ll end up back at the doctor’s office for (you guessed it) more drugs.

I’m not recommending that men with ED ignore their symptoms. Sometimes ED causes can include serious vascular problems that aren’t related to pharmaceuticals. But take a deep breath and think before you go to the doctor for Viagra. Most men don’t want to take drugs to get an erection, but once they get started, there are consequences (aka side effects). Anemia, chest pain, joint stiffness, and inflammation throughout the body. These are fairly serious side effects. Inflammation is a big deal folks! Inflammation is the underlying cause of heart disease, diabetes, arthritis, and cancer. The pharmaceutical companies fail to mention this fact about inflammation because they make more money if people don’t know about it. What’s more, many people who are taking Viagra don’t realize that their joint stiffness is caused by the drug. Instead, their doctors diagnose them with arthritis and prescribe yet another drug.

So if you’ve received an ED diagnosis or you’re trying to figure out how to deal with ED, take a look in your medicine chest. If you’re on The Drug Treadmill already, consider seeing a special doctor who is willing to help you get off some of those drugs. Read labels and remember that “fatal events” is just a nice way of saying “death”. Don’t let the pharmaceutical companies sugar-coat the side effects and adverse effects associated with the drugs you’re taking.

http://www.livestrong.com/article/181360-long-term-side-effects-of-viagra/#ixzz2NLa7d87c
http://wiki.answers.com/Q/Does_pseudoephedrine_or_ibuprofen_effect_erections_in_a_man
http://www.ehealthme.com/ds/sudafed+12+hour/erectile+dysfunction





Leave a Reply

Your email address will not be published. Required fields are marked *


− one = 7

top